New Jersey, 2007Heavy Rain in New Jersey, January 7 to 8, 2007
January 7 to 8, 2007 · NWS PHI · 6 events in 6 counties and zones
The combination of a low pressure system emerging from the Gulf of Mexico that merged with a cold front approaching from the center of the United States caused heavy rain to fall from the evening of the 7th into the early morning of the 8th. Heavy rain fell in central and southern New Jersey where poor drainage flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a low pressure system emerging from the Gulf of Mexico that merged with a cold front approaching from the center of the United States caused heavy rain to fall from the evening of the 7th into the early morning of the 8th. Heavy rain fell in central and southern New Jersey where poor drainage flooding occurred. Reports of creek and river flooding were limited to Camden, Burlington and Somerset Counties. Storm totals averaged 1.5 to 2.0 inches. |Rain began falling during the early evening on the 7th and became heavy at times later that evening. Heavier rain fell into the early morning on the 8th. Lighter rain then fell until it ended during the early afternoon on the 8th. |The low pressure system emerged from the Gulf of Mexico on the morning of the 7th. At 7 p.m. EST on the 7th, it reached lower Ohio. Overnight, it continued to move north through the Eastern Great Lakes. At the same time, its warm front advanced north through New Jersey. As the warm front cleared New Jersey, the heavier rain ended. The low pressure system's cold front (which became the main frontal boundary) moved through the state during the latter part of the morning. The rain ended as the front cleared the nearby coastal waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 7, 7:38 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 7, 7:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
738 PM EST SUN JAN 7 2007
.UPDATE...RAIN HAS OVERSPREAD THE ENTIRE REGION SO ZONES WERE SENT
TO FRESHEN UP WORDING. OTHERWISE...FORECAST IS ON TRACK.
&&
EBERWINE
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
BY 4:00 PM, THE LEADING EDGE OF THE PRECIP WAS UP INTO SOUTHERN
VIRGINIA AND WEST VIRGINIA. THE RAIN WILL CONTINUE TO EXPAND
NORTHWARD AND IT SHOULD OVERSPREAD THE UPPER DELMARVA, EASTERN
PENNSYLVANIA AND NEW JERSEY DURING THE COURSE OF THIS EVENING.
THE LOW WAS CENTERED OVER KENTUCKY AT MID AFTERNOON. IT IS FORECAST
TO MOVE UP INTO THE EASTERN GREAT LAKES TONIGHT, THEN DOWN THE SAINT
LAWRENCE RIVER VALLEY ON MONDAY AND MONDAY NIGHT. THE LOW WILL PULL
A COLD FRONT ACROSS OUR REGION ON MONDAY MORNING.
THE SYSTEM HAS BEEN TRENDING A LITTLE FARTHER WESTWARD ALONG WITH
THE AXIS OF HEAVIEST PRECIP. DUE TO THE MODEL TRENDS, AND THE
LIKELIHOOD THAT THE PRECIP WILL BE ENHANCED BY UPSLOPING IN THE
SOUTHEAST FLOW, WE HAVE EXPANDED THE FLOOD WATCH TO INCLUDE ALL OF
OUR COUNTIES IN EASTERN PENNSYLVANIA AND IN NORTHERN AND CENTRAL NEW
JERSEY. WEVE ALSO KEPT OR INCLUDED ALL OF THE COUNTIES ALONG THE
URBAN CORRIDOR THROUGH SOUTHWESTERN NEW JERSEY AND THE FAR UPPER
DELMARVA.
COPIOUS AMOUNTS OF MOISTURE ARE BEING DRAWN NORTHWARD FROM THE GULF
OF MEXICO WITH THE SYSTEM. RAINFALL AMOUNTS OF ONE AND A HALF TO
TWO INCHES ARE GOING TO BE COMMON. GROUNDWATER LEVELS ARE HIGH AND
THE GROUND IS SATURATED, SO SOME FLOODING SEEMS LIKELY.
THE LOW WILL ALSO HAVE SOME GUSTY WINDS BOTH AHEAD OF THE SYSTEM AND
IN ITS WAKE. FOR TONIGHT, WINDS OF 50 TO 60 KNOTS WILL BE FAIRLY
CLOSE TO THE DECK. ANY HEAVY PRECIP WILL HAVE THE POTENTIAL TO MIX
DOWN SOME FAIRLY STRONG GUSTS. FOR NOW, WEVE SIMPLY MENTIONED
GUSTS TO 30 TO 40 MPH. ON MONDAY, THE GRADIENT WILL TIGHTEN QUITE
RAPIDLY AND WELL LIKELY SEE GUSTS TO 40 MPH IN THE COLD WESTERLY
WIND.
WE DIDNT MAKE MUCH ADJUSTMENT TO THE FORECAST FOR MONDAY NIGHT
THROUGH WEDNESDAY AS THE MID LEVEL TROUGH TEMPORARILY SETS UP SHOP
OVER THE EASTERN STATES. GUIDANCE HAS BEEN FAIRLY CONSISTENT IN
DROPPING A CLIPPER TYPE SYSTEM THROUGH THE REGION LATE ON TUESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE MID LEVEL TROUGH MOVES OFF THE COAST FOR THE SECOND HALF OF THE
WEEK, WITH RIDGING BUILDING IN FROM THE WEST. A PERIOD OF DRY
WEATHER IS EXPECTED FOR WEDNESDAY, THURSDAY AND FRIDAY WITH
TEMPERATURES EXPECTED TO WARM BACK UP INTO THE 50S IN OUR CENTRAL
AND SOUTHERN COUNTIES.
AS HIGH PRESSURE BUILDS ACROSS EASTERN CANADA DURING NEXT WEEKEND,
IT MAY TRY TO PUSH A COLD FRONT DOWN INTO OUR REGION. AS A RESULT,
WEVE INTRODUCED CHANCE POPS TO OUR NORTHERN COUNTIES. FOR THE MOST
PART, IT SEEMS AS THOUGH TEMPS WILL BE WARM ENOUGH FOR RAIN.
HOWEVER, WEVE MENTIONED THE POSSIBILITY OF SOME FREEZING RAIN FOR
THE POCONOS AND FAR NORTHERN NEW JERSEY FOR SATURDAY NIGHT.
&&
.AVIATION /21Z-18Z/...
THE HIGH LEVEL CLOUDS AND VFR CONDITIONS WHICH ARE CURRENTLY IN
PLACE ACROSS ALL THE TERMINALS WILL DETERIORATE THIS EVENING. MVFR
CONDITIONS ARE FORECAST BEGINNING AROUND 01Z. AS THE STRENGTHENING
LOW MOVES ACROSS THE EASTERN GREAT LAKES OVERNIGHT, IFR CONDITIONS
CAN BE EXPECTED. THE LOW IS CARRYING SOME SPEED WITH IT. WITH THAT
SAID, I RAMP THINGS UP BACK INTO THE MVFR RANGE BY MID MORNING.
&&
.MARINE...
NOW THAT GALE FORCE WINDS ARE EXPECTED WITHIN 24 HOURS, I HAVE
REMOVED THE RAMP UP SCA CONDITIONS AND HAVE JUST GONE WITH GALES.
AS THE LOW MOVES NORTHWARD TONIGHT, THE GRADIENT WILL INCREASE.
GUSTS UP TO 30 KT ARE FORECAST. AREA WATERS WILL HAVE TO WAIT UNTIL
THE LOW HEADS INTO SOUTHEASTERN CANADA (AROUND MIDDAY ON MONDAY) FOR
THE GALES TO DEVELOP IN THE POST FRONTAL ENVIRONMENT. ILL MAINTAIN
THE GALES INTO EARLY MONDAY NIGHT, THEN TRANSITION SPEEDS INTO THE
SCA RANGE BY TUESDAY MORNING. A CLIPPER SYSTEM IS EXPECTED TO PASS
THROUGH THE REGION LATE ON TUESDAY. MORE HEADLINES MIGHT BE
NECESSARY AT THAT TIME.
&&
.TIDES...
WITH SUCH A QUICK HITTING SYSTEM, AREA WATERS SHOULD ONLY SEE
SIGNIFICANT SE WINDS FOR ABOUT SIX HOURS (06Z-12Z MONDAY). WINDS
WILL VEER THE THE SOUTHWEST TOMORROW MORNING, THEN BE OFFSHORE BY
EARLY AFTERNOON.
NOW SEVERAL DAYS OFF THE FULL MOON (JAN 3RD), WE HAVE SOME ROOM FOR
HIGHER TIDES. IN FACT WE HAVE A GOOD 2 TO 3 FEET. WITH DEPARTURES
ONLY FORECAST TO BE ABOUT ONE FOOT ABOVE NORMAL, NO TIDAL FLOODING
IS EXPECTED. WELL KEEP AN EYE ON IT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING
FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING
FOR NJZ001-007>010-012-013-015>019.
DE...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING
FOR DEZ001.
MD...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING
FOR MDZ008.
MARINE...GALE WARNING UNTIL 1 AM EST TUESDAY FOR ANZ430-431-450>455.
&&
SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE/TIDES...KRUZDLOHazardous weather outlook, Jan 7, 8:58 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
858 PM EST SUN JAN 7 2007
DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
067>071-080930-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
858 PM EST SUN JAN 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT BEGINNING MIDNIGHT TONIGHT. RAIN MAY BE
HEAVY AT TIMES TONIGHT WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES AND
LOCALLY HIGHER AMOUNTS. WINDS ARE EXPECTED TO GUST TO 30 MPH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WATCH EXTENDS UNTIL AROUND NOONTIME ON MONDAY. WEST TO NORTHWEST
WINDS OF 35 TO 40 MPH ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
DEZ002-003-MDZ012-015-019-020-NJZ014-020>023-027-080930-
KENT DE-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
858 PM EST SUN JAN 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT BEGINNING MIDNIGHT TONIGHT. RAIN MAY BE
HEAVY AT TIMES TONIGHT WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES AND
LOCALLY HIGHER AMOUNTS. WINDS ARE EXPECTED TO GUST TO 35 MPH
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WATCH EXTENDS UNTIL AROUND NOONTIME ON MONDAY. WEST TO NORTHWEST
WINDS OF 40 MPH ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ANZ430-431-450>455-080930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
858 PM EST SUN JAN 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR LATE TONIGHT. WIND GUSTS OF 35 TO
40 KT ARE FORECAST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GALE WARNING IS IN EFFECT FOR MONDAY. WIND GUSTS OF 35 TO 40 KT
ARE FORECAST.
.SPOTTER INFORMATION STATEMENT...
EBERWINE
In the hours before
Special weather statement, Jan 7, 3:52 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 PM EST SUN JAN 7 2007
DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-081000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON...SANDY HOOK...
JACKSON...MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST
352 PM EST SUN JAN 7 2007
...RAIN...POSSIBLY HEAVY...AND WIND DEVELOPING BEGINNING TONIGHT...
LOW PRESSURE DEVELOPING OVER THE GULF COAST STATES THIS AFTERNOON
WILL LIFT INTO THE OHIO RIVER VALLEY THIS EVENING...THEN CONTINUE
NORTHEAST INTO SOUTHEASTERN CANADA BY MIDDAY MONDAY. THE POTENT
SYSTEM WILL PULL A GOOD DEAL OF MOISTURE FROM THE GULF AND DEPOSIT
IT IN THE FORM OF RAIN...HEAVY AT TIMES...MAINLY FROM TONIGHT INTO
MONDAY MORNING.
PERSONS COMMUTING LATE TONIGHT INTO MONDAY SHOULD CHECK THE
FORECAST FOR INLAND DESTINATIONS. FLOOD WATCHES HAVE BEEN POSTED
FOR A LARGE AREA FROM MIDNIGHT TONIGHT INTO MONDAY MORNING.
WINDS ARE EXPECTED TO INCREASE TONIGHT SWITCHING FROM THE EAST
THROUGH SOUTH BY MORNING WITH GUSTS TO 35 MPH AT TIMES...AND THEN
WESTERLY MONDAY GUSTING TO NEAR 40 MPH DURING THE DAY.
RAINFALL AMOUNTS OF ONE AND A QUARTER TO TWO INCHES ARE POSSIBLE...
WITH SOME HIGHER AMOUNTS POSSIBLE OVER EASTERN AND SOUTHERN NEW
JERSEY, CENTRAL AND SOUTHERN DELAWARE AND ADJACENT PORTIONS OF THE
MARYLAND EASTERN SHORE. THESE RAINFALL AMOUNTS MAY LEAD TO
LOCALIZED FLOODING OF POOR DRAINAGE AREAS AND STREAMS ESPECIALLY
IF THERE IS AN INCOMING TIDE TO RESTRICT THE RUNOFF FROM THE
RAINS.
HIGH TIDE OCCURS ON THE OCEAN FRONT BETWEEN 945 AND 1045 TONIGHT
AND MONDAY MORNING.
EBERWINE/IOVINO
Heavy Rain, Atlantic
- When
- January 7, 9:00 PM EST to January 8, 3:00 AM EST
- Where
- Atlantic County, Estell Manor to Hammonton
- Reported by
- Mesonet
- Coordinates
- 39.400, -74.830
Storm totals in Atlantic County included 2.25 inches in Estell Manor, 2.14 inches in Folsom, 2.03 inches in Hammonton and 1.47 inches at the Atlantic City International Airport.
Heavy Rain, Cumberland
- When
- January 7, 9:00 PM EST to January 8, 3:00 AM EST
- Where
- Cumberland County, Seabrook to Delmont
- Reported by
- Mesonet
- Coordinates
- 39.500, -75.220
Storm totals in Cumberland County included 2.38 inches in Seabrook, 2.12 inches in Millville and 1.77 inches in Vineland.
Heavy Rain, Gloucester
- When
- January 7, 9:00 PM EST to January 8, 3:00 AM EST
- Where
- Gloucester County, Thorofare to Victoria
- Reported by
- Mesonet
- Coordinates
- 39.830, -75.180
Storm totals in Gloucester County included 1.60 inches in West Deptford Township.
Heavy Rain, Hunterdon
- When
- January 7, 9:00 PM EST to January 8, 2:00 AM EST
- Where
- Hunterdon County, Fairmount to Flemington
- Reported by
- Mesonet
- Coordinates
- 40.730, -74.770
The heaviest rain fell across the eastern part of Hunterdon County. Storm totals included 1.64 inches in Tewksbury Township, 1.50 inches in Flemington and 1.43 inches in Wertsville.
Heavy Rain, Mercer
- When
- January 7, 9:00 PM EST to January 8, 3:00 AM EST
- Where
- Mercer County, Trenton to Twin Rivers
- Reported by
- Mesonet
- Coordinates
- 40.220, -74.750
Storm totals across Mercer County included 1.48 inches in Mercerville and 1.40 inches in Trenton.
Heavy Rain, Morris
- When
- January 7, 9:00 PM EST to January 8, 2:00 AM EST
- Where
- Morris County, Pequannock to Schooleys Mtn
- Reported by
- Mesonet
- Coordinates
- 40.950, -74.300
Storm totals across Morris County included 1.88 inches in Morris Plains, 1.70 inches in Boonton, 1.68 inches in Ironia and Lincoln Park, 1.56 inches in Pequannock and 1.48 inches in Morristown.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 7, 200720 injured · $12 million · 65 kt wind · 4 events
- Tornado and Damaging Winds in Georgia, January 7, 2007$413,000 · F2 · 4 events
- Tornadoes and Flash Flooding in Alabama, January 7, 2007$378,000 · F1 · 9 events
- High Wind and Strong Wind in Washington, January 7, 2007$100,000 · 52 kt wind · 3 events
- Tornado in Alabama, January 7, 2007$25,000 · F0 · 1 event
- Damaging Winds in Alabama, January 7, 2007$22,000 · 50 kt wind · 2 events
- High Wind in Montana, January 7, 200766 kt wind · 12 events
- Flash Flood and Heavy Rain in Hawaii, January 7 to 10, 20078 events
- High Wind in Wyoming, January 7 to 8, 2007$3,000 · 82 kt wind · 6 events
- High Wind in Colorado, January 7 to 8, 2007100 kt wind · 5 events
- High Wind in Wyoming, January 7, 2007$3,000 · 76 kt wind · 3 events
- High Wind in Montana, January 7, 200781 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12357, 12359, 12360, 12382, 12390, 12402.